Hail, Johnson
- When
- March 29, 4:28 PM CST to 4:29 PM CST
- Where
- Johnson County, 1.48 mi SSE of Lackmans
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.910, -94.760
Scattered thunderstorms produced a few severe hail reports in western Missouri and eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered thunderstorms produced a few severe hail reports in western Missouri and eastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 29, 1:57 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 257 PM CDT Wed Mar 29 2017 .Discussion... Issued at 257 PM CDT WED MAR 29 2017 Main concern this afternoon and evening revolve around severe wx potential, mainly along and south of the Route 50 corridor. Latest GOES-16 visible satellite imagery showing a fair amount of clearing across southern Missouri this hour, with some thinning of the stratus deck noted further north across our southern portions of our forecast area. This likely marks the position of a nearly stalled warm front with upper 50 degree dewpoints noted just to its south. Per latest SPC RUC analyses, instability generation has largely been confined to areas south of our area, however fcst models to include both the RUC and NAM suggest a narrow corridor of MLCAPE exceeding 500 J/kg extending north into our area later this afternoon and evening, just south of the warm front. Looking out west, initial convection now developing over eastern Kansas, and considering the expectations for the previously mentioned instability axis extending north in our area, expect this activity to gradually grow upscale over the next few hours. Wind fields from various BUFKIT soundings south of Route 50 are impressive, with stout southeast boundary layer winds overlaid with strong west-southwest winds centered near 5 kft. This curvature combined with horizontal vorticity generation along the warm front suggests an isolated tornado threat will remain with any discrete cells that develop within the next few hours. As mentioned in previous forecast updates however, much will remain contingent upon the degree of destabilization that can occur within the next few hours. If current RUC and NAM fcsts are accurate, its not inconceivable to expect mini-supercells south of the KC Metro with an isolated tornado threat. Severe convection (if it develops) should congeal more into multicell structures as the evening hours continue on. After this exits stage right, deformation band rainfall, now seen western Kansas and southern Nebraska will begin to shift to the south before steadily making its way over our area early Thursday morning. Much of the instability should be gone by then, however the continuation of an isolated thunder mention appears warranted given residual MUCAPE aloft. Much if not the entire area should get involved with this before bulk of precip exits by early afternoon. This will quickly be followed by increasing heights aloft and the approach of a shortwave ridge axis which should then provide for dry weather heading into the early half of the weekend. Dry weather won't last too long as the aforementioned ridge slides east and the next longwave trough/closed low approaches Saturday night and Sunday. Again, decent moisture advection in advance of this feature will help lead to favorable conditions for precipitation redevelopment by Sunday over much of the lower Missouri Valley. Overall instability looks to once again be lacking, however cannot rule out isolated thunder activity with this system as it slowly marches east. Dry weather looks to return by Monday afternoon with the next system expected to dive southeast from the Northern Rockies by midweek, bringing yet another chance for rainfall to the area as the very active jetstream pattern continues... && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1245 PM CDT WED MAR 29 2017 IFR conditions ongoing across the area as a large area of low pressure continues to impact the region. Fcst soundings show little potential for improvement later this afternoon/overnight, hence long duration IFR conditions are expected. As a cold front slides east, expect developing convection after the 21z time frame, with potential impacts expected at all three KC area terminals. A bit more uncertainty exists up at STJ, however will update as trends become better established. In any event, look for a three, maybe four hour window later this afternoon and evening for storms across the area. Storms should quickly move east after 02z, with widespread shwrs expected in its wake and the continuation of IFR conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Wed Mar 29 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Wed Mar 29 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is possible this afternoon and evening, mainly south of I-70. Large hail, damaging winds, and a few tornadoes are possible with this activity. Additionally, localized flash flooding is possible, along with rapidly rising river levels. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather potential will decrease Thursday, though hydrologic concerns will remain in play until early Friday. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686503, 686504, 686501.